Heavy Snow, Dakota
- When
- December 18, 9:00 PM CST to December 19, 6:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 5 to 8 inches.
Snow accumulated 5 to 9 inches in extreme northeast Nebraska, with the 9 inch report at Ponca.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snow accumulated 5 to 9 inches in extreme northeast Nebraska, with the 9 inch report at Ponca.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 8:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CST THU DEC 18 2008
UPDATED ZONE CODES IN WWA SECTION.
.DISCUSSION...
DIFFICULT UPDATE TONIGHT AS LARGE AREA OF PRECIP ACROSS CENTRAL AND
EASTERN NEBRASKA LIFTING RAPIDLY TO THE NORTHEAST. 00Z SOUNDING OUT
OF KOAX SHOWS ELEVATED LAYER OF WARM YET DRY AIR BETWEEN 725 - 825
MB RESULTING IN FREEZING RAIN ACROSS THE STATE. KTOP SOUNDING EVEN
A LITTLE MORE FRIGHTENING WITH ELEVATED WARM LAYER SATURATED WITH
SURFACE JUST BELOW FREEZING. CLOSER TO HOME...ACARS SOUNDING NEAR
KSUX SHORTLY AFTER 00Z SHOWS ENTIRE COLUMN BELOW FREEZING WITH A FEW
DEGREES TO SPARE. SO EXPECT PRECIP TYPE TO REMAIN AS SNOW ACROSS
FORECAST AREA. QUITE A FEW LIGHTNING STRIKES NOTED WITH PRECIP
ACROSS EASTERN NEBRASKA. THIS AREA OF CONVECTION SHOULD WEAKEN AS IT
MOVES NORTH...BUT WILL STILL LIKELY RESULT IN IN FAIRLY GOOD
PRECIPITATION RATES ACROSS NORTHWEST IOWA AS PRECIPITATION ALIGNS
ALONG 800 MB FRONT. AGREE WITH EARLIER SWOMCD THAT PORTIONS OF
NORTHWEST IOWA MAY SEE 1 IN+/HR SNOWFALL RATES...AND GIVEN QPF
OUTPUT OF RUC AND 00Z 20KM NAM FROM KSUX TO KSPW...WENT AHEAD AND
ADDED CHEROKEE AND CLAY COUNTIES IN NORTHWEST IOWA TO THE WARNING.
FURTHER TO THE NORTH PRECIPITATION DEVELOPING ALONG 650-700 MB FRONT
RESULTING IN LIGHT TO MODERATE SNOW ACROSS WESTERN PORTIONS OF
FORECAST AREA. RADAR OVERSHOOTING PRECIPITATION ACROSS FAR
NORTHWESTERN PORTIONS OF CWA...HOWEVER...FAIRLY HEALTHY YET
CONCENTRATED BAND EXTENDING FROM NEAR GREGORY COUNTY DOWN TOWARDS
OGALLALA NEBRASKA. EXPECT THIS BAND TO WEAKEN OVER TIME BUT MAY
RESULT IN AN ENHANCED BAND OF SNOW FROM NEAR WAGNER TO BROOKINGS.
UPPER LEVEL SUPPORT REALLY WANES ACROSS FORECAST AREA LATE
TONIGHT...AND EXPECT SNOW TO REALLY BEGIN TO DECREASE FROM WEST TO
EAST AFTER 09Z TONIGHT AS WAVE RAPIDLY SHIFTS EAST. UPDATE ON THE
WAY. /BT
&&
.AVIATION...
CONCERNS ABOUND WITH AVN TONIGHT...WITH BROAD COVERAGE STORM SYSTEM
MOVING EAST THROUGH THE NORTHERN/CENTRAL PLAINS. SATURATION WL OCCUR
FM TOP DOWN THRU THE EARLY EVENING HRS...FM SW TO NE. AS THIS
OCCURS...SNOW WILL BEGIN TO OVERSPREAD THE AREA CREATING WIDESPREAD
IFR TO LIFR CONDS AS THE EVENING PROGRESSES...LASTING THRU A BULK OF
THE NIGHT. THEN LATE TONIGHT...DRY AIR BEGINS TO MOV IN ALOFT
SHUTTING DOWN THE PCPN THREAT INTO EARLY FRIDAY. SO BY FRIDAY
MORNING...WE SHOULD BE PRIMARILY LEFT WITH BORDERLINE IFR/MVFR CIGS
AND WINDS THAT ARE PRETTY LIGHT. /JH
&&
.PREV DISCUSSION...
CURRENTLY...WV IMAGERY SHOWS STRENGTHENING S/W ENERGY IN CO AND SRN
WY. THIS S/W WL THEN SCOOT RAPIDLY ACROSS SRN NEB AND KS THIS
EVENING...AND TOWARD THE MID MS VALLEY BY LATE TONIGHT. ASSOCIATED
SFC LOW ALSO BEGINS TO MODESTLY STRENGTHEN AS IT MOVES ACROSS KS.
THE GFS AND NAM ARE ACTUALLY PRETTY CLOSE WITH THEIR DYNAMICS...BUT
NOT SO IN THEIR QPF. FIRST OF ALL...BOTH MODELS BRING THE STRONG MID
AND UPPER QG FORCING THRU ERN NEB AND WRN IA...SCRAPING THE SRN
PORTIONS OF OUR FA...ESP THIS EVENING. THE CWFA IS WELL PLACED IN
THE LEFT EXIT RGN OF THE JET THIS EVENING AND OVERNIGHT...AND IT
NEARLY COUPLES UP WITH A RR QUAD OF A JET STREAK IN S CENTRAL MN. IN
ADDITION...MID LVL PV IS STRONG IN OUR SE...AS WELL AS MID LVL
FRONTOGENESIS AND ISENTROPIC LIFT. THE MID LVL FRONTOGENESIS HAS
JUXTAPOSITIONED ABOVE IT A PRETTY STRONG AREA OF UNSTABLE EPV THRU
NW IA...WITH THE MOST UNSTABLE EPV IN OUR SE CORNER...ALTHOUGH I
NOTICED THE 18Z RUN BACKED OFF ON THAT SOME. AT ANY RATE FOR THIS
REASON...AM GETTING CONCERNED ABOUT MESOSCALE MDT TO HEAVY BANDED
SNOWFALL IN AN AREA FM ERN WOODBURY...TO IDA AND BUENA VISTA
COUNTIES WHERE 5 TO 8 INCHES OF SNOW SHOULD FALL...THUS THE WARNING.
WE WL MONITOR THIS TO SEE IF IT WL NEED TO BE EXPANDED NWD BECAUSE
SPENCER IA AT JUST OVER 5 INCHES OF SNOW IS CLOSE TO WARNING
CRITERIA. ATTM...AM NOT BUYING THE HIGHER QPF AMOUNTS ON THE
OPERATIONAL GFS IN NERN NEB AND SIOUX CITY THIS EVENING...AS THIS
SOLUTION IS OUT OF WHACK WITH THE REST OF THE GFS ENS MEMBERS...AS
WELL AS THE ECMWF...NAM AND GEM. THE GFS QPF LOOKS LIKE IT FAVORED
ITS TROWALING IN THAT AREA OVER THE INSTABILITY FURTHER EAST. SNOW
AMOUNTS SHOULD THEN GRADUALLY TAPER OFF HEADING W TO N FM STORM
LAKE. ONE INTERESTING FEATURE TO NOTE IS THAT THERE COULD BE A BIT
OF A HIGHER AREA OF SNOWFALL IN OUR WRN FA THIS EVENING IF THE NAM
PLACEMENT OF THE H7 FRONT PANS OUT. THIS IS A BIT IFFY HOWEVER...BUT
STILL COULD BE ENUF TO GIVE THEM A DECENT 3 INCHES OF SNOW WHERE
THEY MIGHT NOT GET THAT MUCH OTHERWISE. OTHERWISE...OUR GOING LOWS
LOOKED PRETTY GOOD AND ALTERED LITTLE...AS WELL AS WIND FORECAST.
WINDS WL NOT BE REAL STRONG WITH THIS EVENING...BUT COULD BE JUST A
TOUCH BREEZY AT TIMES THIS EVENING IN OUR ERN HALF.
WHILE ANY LINGERING SNOW WILL MOVE OUT QUICKLY FRI MRNG...THERE IS A
QSTN ABOUT HOW MUCH CLEARING OUT OF LOW CLOUDS THERE WILL BE. NAM
OFTEN OVERDOES LINGERING H925 MOISTURE SO IT IS HARD TO TELL IF IT
IS BEING TOO STUBBORN ON KEEPNG TI IN THRU FRI AFTN. WILL KEEP THE
IDEA WE HAVE BEEN GOING WITH OF SOME PARTIAL CLEARING FRI AFTN AT
LEAST IN THE SRN FCST AREA AS THE MODEL MOISTURE IS NOT THAT
DEEP...BUT THE CLOUDS COULD HANG IN MORE IN WAIT FOR SAT SYSTEM.
AS INVERTED SFC TROF APPROACHES AREA FRI EVE ANY CLEARING SHOULD
QUICKLY CLOSE UP AGAIN. SUPPORT NOW CLEARER FOR SNOW DVLPG NEAR THIS
TROF AND AHEAD OF ARCTIC FRONT WHICH WILL FOLLOW CLOSELY BEHIND
INVERTED TROF AND MOVE EWD ACRS FCST AREA SAT. SUPPORT FOR
SIGNIFICANT SNOW WILL BE FOCUSED ON NERN FCST AREA THIS
TIME...NAMELY SWRN MN. ASIDE FROM A DIFFERENT MAIN AREA AFFECTED
FROM TNGT...SNOWFALL POTENTIAL SEEMS A LITTLE BETETR FOCUSED BASED
ON DYNAMIC SUPPORT...WITH NOT AS MUCH INSTBLTY AS WITH TNGTS SYSTEM.
OF COURSE ANOTHER DIFFERENCE IS WITH THE VERY STRONG WINDS DVLPG
BHND ARCTIC FRONT AND BRINGING IN MORE BITTERLY COLD AIR...BLIZZARD
POTENTIAL EXISTS FOR MUCH OF FCST AREA LATER SAT AND SAT NGT...GOING
INTO SUN FOR SWRN MN. FOR NOW WILL GO WITH A BLIZZARD WATCH FOR THE
AREA NEAR AND N OF I90...EXCEPT NOT INCLUDG THE CHAMBERLAIN AREA OUT
WEST.
BITTER COLD SUNDAY WITH SNOW ENDING AND WINDS DYING DOWN BY EVE.
MODELS QUICKLY MOVE ACRTIC HIGH ACRS FCST AREA AND START UP WARM
ADVECTION IN A HURRY MON. NEXT SYS APPROACHES WILL BRING THREAT OF
SOEM SNOW MON NGT INTO TUE. WITH VARIOUS TIMING QUESTIONS WILL KEEP
POPS LOW FOR NOW. THIS SYS SHUD MOVE OUT BY TUE EVE FOLLOWED BY
ANOTHER QUICKLY MOVING SFC RDG. MODELS THEN TRY TO WARM IT UP BIG
TIME FOR THE END OF FCST...THAT IS NEXT THU. THIS CUD BE RIGHT BUT
OF COURSE SFC WARMING WILL LAG...THO TUE SYS SHUD HELP OUT BY
CHEWING UP ARCTIC AIR FROM THIS WEEKEND.
&&
.AVIATION...
CONCERNS ABOUND WITH AVN TONIGHT. AFOREMENTIONED STORM SYSTEM ABOVE
MOVES RAPIDLY EWD AND NEWD. INITIALLY...LOW LEVELS ARE DRY AS WE ARE
ENTRAINING IN DRY AIR FM THE EAST. HOWEVER...SATURATION WL OCCUR FM
TOP DOWN THRU THE EARLY EVENING HRS...FM SW TO NE. AS THIS OCCURS...
SNOW WILL BEGIN TO OVERSPREAD THE AREA CREATING WIDESPREAD IFR TO
LIFR CONDS AS THE EVENING PROGRESSES...LASTING THRU A BULK OF THE
NIGHT. THEN LATE TONIGHT...DRY AIR BEGINS TO MOV IN ALOFT SHUTTING
DOWN THE PCPN THREAT INTO EARLY FRIDAY. SO BY FRIDAY MORNING...WE
SHOULD BE PRIMARILY LEFT WITH MVFR CIGS AND WINDS THAT ARE PRETTY
LIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
FOR SDZ071.
BLIZZARD WATCH FROM 6 AM SATURDAY TO 6 AM SUNDAY FOR SDZ038>
040-052>056-058>062-064>067.
MN...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
FOR MNZ080-081-089-090.
BLIZZARD WATCH FROM 6 AM SATURDAY TO 6 AM SUNDAY FOR MNZ098.
BLIZZARD WATCH FROM 6 AM SATURDAY TO 12 NOON SUNDAY FOR
MNZ071-072-080-081-089-090-097.
IA...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST
FRIDAY FOR IAZ001>003-012-013.
WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
FOR IAZ014-020>022-031-032.
BLIZZARD WATCH FROM 6 AM SATURDAY TO 6 AM SUNDAY FOR
IAZ001>003.
NE...WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
FOR NEZ013-014.
&&
MJF/WILLIAMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CST THU DEC 18 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL DEVELOP NORTHEASTWARD ACROSS THE MISSOURI VALLEY LATER THIS AFTERNOON...AND MOVE OVER THE AREA TONIGHT. THE GREATEST THREAT FOR THE HEAVIEST SNOW WILL LIKELY BE IN EASTERN WOODBURY...IDA AND BUENA VISTA COUNTIES...WHERE 5 TO 8 INCHES OF SNOW COULD FALL TONIGHT. ELSEWHERE...AMOUNTS WILL BE LIGHTER...WITH MANY LOCATIONS RECEIVING A GENERAL 2 TO 4 INCHES. WIND SHOULD NOT BE A SIGNIFICANT FACTOR WITH THIS SYSTEM. BUT WITH THE EXISTING SNOW COVER...SOME DRIFTING WILL PROBABLY OCCUR IN OPEN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE EAST OVER THE AREA SATURDAY. SNOW WILL BE ASSOCIATED WITH THIS SYSTEM...WITH AN ACCUMULATION OF SEVERAL INCHES EXPECTED...ESPECIALLY NORTH OF INTERSTATE 90. THE SNOW WILL BE FOLLOWED BY STRONG NORTHWEST WINDS AND MUCH COLDER AIR...WITH POSSIBLE BLIZZARD CONDITIONS FROM SATURDAY AFTERNOON THROUGH THROUGH SUNDAY. ANOTHER WEATHER DISTURBANCE SHOULD MOVE EAST OVER THE AREA NEXT TUESDAY...BRINGING ANOTHER CHANCE OF ACCUMULATING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Snow accumulated 5 to 8 inches.
Snow accumulated 5 to 9 inches, with the 9 inch report at Ponca.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147374, 147375.